Can Botox Injections to Treat Neckbanding Cause Breathing Problems and Sleep Apnea?
- Asked by TammySue in Los Angeles, CA
- 1 year ago
I have been getting botox injections for neckbanding for 3 years with no problems. Lately, I have been experiencing sleep apnea symptoms when I lay flat (I have never snored)but when I add 3 pillows I sleep okay. These symptoms seem to subside about 3 months after last botox treatment for neck. Do you think there is any connection? If so, would Xeomin be a better alternative to botox? I understand it has fewer side effects. BTW, Botox has always done a nice job for me hiding neckbands.
Can Botox cause sleep apnea
I think your sleep apnea has nothing to do with your Botox injections. For it to be related there would have been numerous other muscles between your neck and your soft palate that the Botox would have touched that there would have been other problems.
Sleep apnea and botox
Although sleep apnea has not been a side effect discussed with Botox to any significant degree, we do know that hi doses of Botox in the neck muscles have been associated rarely with severe side effects such as diffiuclty with swallowing. It might be worth mentioning to a sleep expert or ENT physician who is treating you for sleep apnea to see if they can associate your examination and symptoms with your botox administration.
Botox and sleep apnea
Botox injected for platysma bands is usually done fairly superficially so that it should not affect breathing. If you are concerned, I would suggest speaking to your doctor and getting an evaluation for your sleep apnea.
These may be related.
Botulinum toxin for cosmetic is not associated with life threatening side-effects. That does not mean that it is not associated with systemic side effects. Difficulty swallowing and the sensation of trouble breathing are among some of the more unpleasant although rare side effects associated with cosmetic botulinum treatment. In my experience, the incidence of these types of side effects is approximately 1 in 1000 treatments. It is not because the treatment was your neck, it is a systemic effect. Sleeping on a stack of pillows can help but this essentially means that you are sleeping sitting up. Because there are many causes of sleep apnea which have nothing to do with botulinum toxin, I recommend that you seek the help of a physician who treats sleep disorders for an appropriate work up. I would also advise you not to be treated with BOTOX, Dysport, or Xeomin in the future.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.